New Mexico, 2023

Damaging Winds in New Mexico, August 7, 2023

August 7, 2023 · NWS ABQ · 3 events in 3 counties and zones

An increase in monsoon moisture moved across the central portion of New Mexico during the day resulting in scattered to numerous showers and thunderstorms across this region. Thunderstorms produced severe wind gusts at multiple observing sites, including Gallup, Fort Sumner and Tucumcari.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An increase in monsoon moisture moved across the central portion of New Mexico during the day resulting in scattered to numerous showers and thunderstorms across this region. Thunderstorms produced severe wind gusts at multiple observing sites, including Gallup, Fort Sumner and Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT Mon Aug 7 2023

.SYNOPSIS...
Issued at 300 PM MDT Mon Aug 7 2023

Critical fire weather conditions over northwest and north central
New Mexico this afternoon may become more limited by Tuesday as
moisture continues to increase over the region. This afternoon's
showers and storms will wane tonight but at least isolated activity
is expected during the late night hours. Areal coverage of showers
and storms increases Tuesday over western and central New Mexico.
Wednesday looks to be less active except for locales west of the
Continental Divide. The next potential increase in storm coverage
comes Friday through Sunday with locally heavy rainfall possible.
Temperatures will vary a few degrees each day depending on storm
activity but will generally remain above normal. The Southeast
Plains may continue to see highs between 100 and 105 this week.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 300 PM MDT Mon Aug 7 2023

Scattered to numerous showers and thunderstorms have developed
mainly over Catron and Socorro counties this afternoon. Storms are
expected to shift/expand northward to the I-40 corridor through the
late afternoon hours. Gusty outflow winds, small hail and brief but
heavy downpours will be possible. Isolated to scattered storms are
also likely across eastern NM. Near the Texas border, a few storms
may become strong or severe with large hail and damaging winds. The
favored time for severe storms will be between 5pm and 9pm across
far eastern NM (especially Curry and Roosevelt counties). Meanwhile,
showers and a few thunderstorms could linger through the overnight
period across western NM.

On Tuesday, hi-res models are now showing that showers and
thunderstorms are expected to impact most of the western 2/3rds of
the forecast area. Much like today, small hail, gusty downburst
winds, and brief heavy rainfall will be possible. Storms should
again start by late morning, which should help to curb some of the
heat. Additionally H5 heights will decrease 2 dam or so from today
as well. Most areas across central and western NM will be 1 to 4
degrees cooler than today. However, eastern NM may be a few degrees
warmer and triple digit heat is once again expected for areas around
Roswell.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 300 PM MDT Mon Aug 7 2023

PWATs decrease Wednesday over northern NM with northwest flow
bringing some drier air. The better moisture remains south of I-40
and near the AZ border where the focus for showers and storms will
be. A weak boundary will push into northeast NM Wednesday night but
at this time appears as if it will have little impact except for the
northerly wind shift. By Thursday the upper high center will be
located well to the southeast of NM and PWATs rebound or even
increase across northern and central NM. Showers and storms would
become more widespread over the north and west but there would be
decent cell motion. Friday appears to be an active day, with a
decent tap of moisture directed into western NM and apparently a
disturbance being transported through the region into the Four
Corners area Friday night and early Saturday. If this is the case,
Friday into Friday night pops might actually be too low. Potential
for flash flooding would ramp up as well. Saturday and Sunday look
fairly active as well across the majority of northern and central
NM. The upper high center is forecast to slide back over NM early
next week, cutting down on the areal coverage and number of storms.
Temperatures will continue to be above normal for most areas except
the northwest corner where near normal temperatures are forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM MDT Mon Aug 7 2023

The low clouds that were east of the Central Mountain Chain have
eroded this morning. Showers and thunderstorms are developing over
the Southwest Mountains and these will continue to increase in
coverage and intensity through the afternoon. Storms are expected
for most locations south of I-40 across central and western NM.
Brief MVFR vsbys as well as wind gusts near 40-45kt will be
possible with the strongest storms. Strong outflow winds may
impact ABQ/AEG this aftn/early eve as well. A band of light rain
and occasional lightning is tracking from near KGUP to KSAF to
KLVS, and this is expected to continue for another couple hours.
Additionally, a few strong to severe storms are possible late this
aftn and eve across far eastern NM near the Texas border. Large
hail and damaging wind gusts in excess of 50kt will be possible
with these storms. Smoke from the Black Feather Fire will
also impact areas across north central NM.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon Aug 7 2023

Critical fire weather conditions will continue through the evening
across north central NM. Cloud cover and this morning's light rain
is limiting daytime heating and RH values remain higher than
forecast across southern portions of Zones 120, 121, 122 and 123.
However, very dry conditions and gusty winds have been noted near
the Colorado border within these zones, so will keep the Red Flag
Warnings intact. Models continue to trend up dewpoints for Tuesday.
Thus, with humidity values trending upward as well, critical fire
weather conditions appear less and less likely for Tuesday
afternoon. Will keep the Fire Weather Watch going for now given the
ongoing Black Feather wildfire, however, it's likely that weather
conditions will not warrant an upgrade tomorrow and the next shift
may cancel the watch altogether. Nonetheless, spotty critical
conditions will be possible around the Four Corners vicinity.
Instead of critical concerns, scattered to numerous showers and
thunderstorms are expected across much of central and western NM on
Tuesday. Wednesday looks to be quieter with much less convection as
drier air dives into much of northern and eastern NM as a trough
clips NE NM. However, this drier air combined with gusty west to
northwest winds may result in critical fire weather conditions for
portions of the Central Highlands. Storm coverage begins to trend
back upward on Thursday and continues through the weekend while the
upper high is to the east and southeast of NM and a more traditional
monsoon plume stands up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  92  55  91 /   5  20  10   0
Dulce...........................  50  86  47  87 /  10  30  20   0
Cuba............................  55  86  53  86 /  20  50  30   5
Gallup..........................  55  87  53  87 /  40  60  30  20
El Morro........................  54  83  53  82 /  50  60  50  30
Grants..........................  55  87  54  87 /  30  60  30  20
Quemado.........................  56  85  56  83 /  50  70  40  40
Magdalena.......................  61  87  61  86 /  40  70  30  40
Datil...........................  55  84  55  82 /  40  70  30  40
Reserve.........................  54  91  54  89 /  40  60  30  40
Glenwood........................  63  94  64  94 /  40  50  30  40
Chama...........................  46  79  44  82 /   5  40  20   5
Los Alamos......................  61  83  60  87 /  10  50  30   5
Pecos...........................  59  86  58  87 /  20  30  30   0
Cerro/Questa....................  47  83  46  84 /   0  30  20   0
Red River.......................  42  76  42  78 /   0  30  20   5
Angel Fire......................  39  76  39  79 /   0  30  10   0
Taos............................  51  85  48  87 /   0  30  20   0
Mora............................  55  82  54  84 /   5  30  30   0
Espanola........................  60  90  56  91 /  10  40  20   0
Santa Fe........................  61  86  58  88 /  20  40  30   0
Santa Fe Airport................  58  88  55  90 /  20  30  20   0
Albuquerque Foothills...........  67  91  66  92 /  20  50  20   5
Albuquerque Heights.............  66  92  65  94 /  20  40  20   5
Albuquerque Valley..............  63  93  63  96 /  20  40  20   5
Albuquerque West Mesa...........  65  92  65  94 /  20  40  20   5
Belen...........................  63  95  63  96 /  30  40  20  10
Bernalillo......................  63  93  63  95 /  30  40  20   5
Bosque Farms....................  59  94  59  96 /  30  50  20   5
Corrales........................  64  93  64  95 /  20  40  20   5
Los Lunas.......................  61  94  61  96 /  30  50  20  10
Placitas........................  64  90  63  92 /  30  40  20   5
Rio Rancho......................  66  92  65  94 /  20  40  20   5
Socorro.........................  64  95  65  96 /  40  50  30  20
Sandia Park/Cedar Crest.........  61  85  60  86 /  30  50  30   5
Tijeras.........................  62  88  61  89 /  30  50  20   5
Edgewood........................  59  89  59  90 /  20  40  20   5
Moriarty/Estancia...............  55  90  54  91 /  20  40  20   5
Clines Corners..................  57  87  57  87 /  20  20  20   0
Mountainair.....................  59  89  60  89 /  30  50  20  10
Gran Quivira....................  59  89  61  89 /  40  50  30  10
Carrizozo.......................  67  93  67  92 /  40  30  30  10
Ruidoso.........................  61  86  60  85 /  40  30  30  20
Capulin.........................  54  86  54  83 /  10  20   5   5
Raton...........................  54  88  54  88 /   0  20  10   0
Springer........................  56  90  56  88 /   0  20  10   0
Las Vegas.......................  56  87  56  88 /   5  20  30   0
Clayton.........................  59  92  61  89 /  10  10  10   0
Roy.............................  60  91  61  91 /   5  20  20   0
Conchas.........................  65  98  66  95 /  10  10  30   0
Santa Rosa......................  67  94  67  96 /  20  10  30   0
Tucumcari.......................  66  99  67  98 /  20   5  20   0
Clovis..........................  66  98  69  99 /  40  10  20   0
Portales........................  67  99  68 100 /  40  10  20   0
Fort Sumner.....................  68  99  69 100 /  30  10  20   0
Roswell.........................  71 103  72 105 /  40  10  10   5
Picacho.........................  67  95  68  97 /  30  20  20  10
Elk.............................  63  91  64  92 /  30  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday evening
for NMZ101-120.

Red Flag Warning until 8 PM MDT this evening for NMZ120>123.

&&

SHORT TERM...34
LONG TERM....99
AVIATION...34

In the hours before

Special weather statement, Aug 7, 11:59 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Mon Aug 7 2023

NMZ220-224-241-071930-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-South Central Highlands-
1259 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escondida, or near Socorro, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Socorro, Lemitar, Escondida and Luis Lopez.

This includes the following highways...
 Interstate 25 between Mile Markers 145 and 159.
 Highway 60 between Mile Markers 135 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3402 10702 3420 10699 3420 10662 3393 10668
TIME...MOT...LOC 1859Z 278DEG 22KT 3411 10688

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Aug 7, 12:00 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Mon Aug 7 2023

NMZ208-241-071930-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
100 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SOCORRO
COUNTY THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Magdalena, or 23 miles west of Socorro, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 92 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3403 10760 3423 10757 3423 10709 3394 10718
TIME...MOT...LOC 1900Z 278DEG 22KT 3412 10731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Aug 7, 12:27 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
127 PM MDT Mon Aug 7 2023

NMZ205-072000-
West Central Plateau-
127 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CIBOLA
AND NORTHWESTERN CATRON COUNTIES THROUGH 200 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Salt Lake, or 32 miles northeast of Springerville,
moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake and Fence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3468 10904 3473 10864 3470 10863 3463 10865
      3462 10863 3438 10864 3439 10865 3438 10866
      3446 10905
TIME...MOT...LOC 1927Z 272DEG 29KT 3453 10897

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Aug 7, 12:30 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Mon Aug 7 2023

NMZ208-072000-
Southwest Mountains-
130 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CATRON
COUNTY THROUGH 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Luna, or 18 miles northwest of Reserve, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3409 10869 3385 10865 3384 10867 3386 10869
      3383 10869 3383 10871 3382 10871 3381 10902
      3399 10905 3400 10905
TIME...MOT...LOC 1930Z 262DEG 16KT 3393 10895

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Aug 7, 2:23 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Mon Aug 7 2023

NMZ207-219-072200-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
323 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM OUTFLOW BOUNDARY WILL IMPACT PORTIONS OF
NORTH CENTRAL VALENCIA, SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES THROUGH 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow boundary 12 miles west of South Valley, or 15 miles
northwest of Los Lunas, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Bosque Farms, Peralta, Cabezon, Isleta Pueblo, Paradise
Hills and South Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 132 and 165.
 Interstate 25 between Mile Markers 206 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3534 10707 3522 10651 3520 10649 3517 10648
      3483 10669 3491 10709
TIME...MOT...LOC 2123Z 194DEG 29KT 3500 10690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

34
Special weather statement, Aug 7, 2:56 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
356 PM MDT Mon Aug 7 2023

NMZ205-206-072230-
West Central Plateau-West Central Mountains-
356 PM MDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
MCKINLEY COUNTY THROUGH 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lupton, or 16 miles southwest of Gallup, moving east at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vanderwagen, Upper Nutria and Chi Chil Tah.

This includes Interstate 40 between Mile Markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3521 10904 3539 10904 3546 10857 3514 10855
TIME...MOT...LOC 2156Z 269DEG 33KT 3532 10891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The radar

The Albuquerque radar (KABX), 179 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKinley

When
August 7, 3:14 PM MST to 3:20 PM MST
Where
McKinley County, Gallup
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.520, -108.740

Thunderstorm Wind, De Baca

When
August 7, 3:42 PM MST to 3:48 PM MST
Where
De Baca County, 1.71 mi E of Ft Sumner
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.470, -104.210

Thunderstorm Wind, Quay

When
August 7, 4:58 PM MST to 5:03 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Outflow boundary induced wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106342, 1106343, 1106344.